The Food and Drug Administration has issued a new warning about one of the most popular antibiotics in the U-S.
F-D-A experts say azithromycin, better known as the z-pack, can cause a potentially fatal irregular heart beat in certain patients. Studies show the drug can alter the electrical activity of the heart which may lead to a condition in which the timing of the heart's contractions becomes irregular.
Those at risk for this side effect include people with a slower than normal heart rate, those who use drugs to treat an irregular heart rhythm, or those with low levels of potassium or magnesium.
While the number of deaths among at-risk patients is low, a recent study found it is two-and-a-half times higher than normal.
In 2011, doctors wrote more than50 million prescriptions for azithromycin.
It is commonly used to treat sinus infections and bronchitis.
Copyright 2013 KCBD. All rights reserved.